MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II UNI OX FEMORAL 9 LM/RL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. JRNY II UNI OX FEMORAL 9 LM/RL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 74026029
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Insufficient Information (4580)
Date of Event 09/28/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a ukr had been performed on (b)(6) 2022 an unspecified adverse event occurred that led to the system removal on (b)(6) 2022.It was an engage system used with journey uni oxinium femoral component.It is unknown what the current health status is.
 
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that based on the limited information provided, we are unable to conclude what lead to the fracture that likely lead to the revision.According to the journey ii ifu review, use of the journey femoral component with the engage system could be considered off-label use as the unicompartmental knee system is designed as a system and does not allow the substitution of components from other systems or manufacturers unless specially approved.It cannot be concluded that the revision was associated with a mal-performance of the implant or implant failure.The patient impact beyond the revision cannot be determined.No further clinical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for journey ii in section device description revealed that journey ii uni femoral components are not compatible with engage system.It also states that each unicompartmental knee system is designed as a system and does not allow the substitution of components from other systems or manufacturers unless specially approved by the manufacturer of the components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that based on the limited information provided, we are unable to conclude what lead to the fracture that likely lead to the revision.According to the journey ii instructions for use review, use of the journey femoral component with the engage system could be considered off-label use as the unicompartmental knee system is designed as a system and does not allow the substitution of components from other systems or manufacturers unless specially approved.It cannot be concluded that the revision was associated with a mal-performance of the implant or implant failure.The patient impact beyond the revision cannot be determined.No further clinical assessment is warranted at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for journey ii in section device description revealed that journey ii uni femoral components are not compatible with engage system.It also states that each unicompartmental knee system is designed as a system and does not allow the substitution of components from other systems or manufacturers unless specially approved by the manufacturer of the components.A review of the instructions for use documents for engage partial knee system revealed in the warnings and precautions that under no circumstances should an engage partial knee component be used in combination with a component from another manufacturer.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action may be indicated.
 
Event or Problem Description
It was reported that, after a ukr had been performed on (b)(6) 2022, an unspecified adverse event occurred that led to the system removal on (b)(6) 2022.A fracture was mentioned, but it was not clarified if this was referring to patient's bone or to a prosthesis component.It is important to note that an engage system was used with journey uni oxinium femoral component.It is unknown what the current health status is.

Brand Name
JRNY II UNI OX FEMORAL 9 LM/RL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15656521
Report Number1020279-2022-04519
Device Sequence Number16720154
Product Code HSX
UDI-Device Identifier00885556675823
UDI-Public00885556675823
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K190085
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other,Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74026029
Device Catalogue Number74026029
Device Lot Number21DM14374
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2022
Supplement Date Received by Manufacturer11/17/2022
07/06/2023
Initial Report FDA Received Date10/23/2022
Supplement Report FDA Received Date11/21/2022
07/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1-10011-300/TIBIAL ANCHOR STEM SIZE 5-6; 1-10012-600/POROUS TIBIAL TRAY SIZE 6-LEFT MEDIAL; 1-10013-610/TIBIAL INSERT SIZE 6-LEFT MED 10MM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexUnknown
Patient Weight96 KG